Papers

Drug points: Bronchospasm induced by isotretinoin

BMJ 1996; 312 doi: https://doi.org/10.1136/bmj.312.7035.886 (Published 06 April 1996) Cite this as: BMJ 1996;312:886
  1. R A Sabroe,
  2. R C D Staughton,
  3. C B Bunker
  1. Department of Der matology, Westminster and Chelsea Hospital, London SW10 9NH

    We report a case of bronchospasm occurring during treatment with isotretinoin.

    A 16 year old boy with resistant acne and a long history of atopic eczema and mild asthma (requiring only intermittent salbutamol) was treated with isotretinoin (Roaccutane). Within one month of the start of treatment his asthma had deteriorated, with symptoms of exercise induced bronchospasm and nocturnal wakening. He required high dose inhaled corticosteroids (beclomethasone 500 µg twice daily) and β2 agonists for symptom control. His respiratory symptoms resolved completely when isotretinoin was stopped and the inhaled corticosteroids were withdrawn with no worsening in asthma control. This was his first recorded significant exacerbation of asthma and there were no other clear precipitating factors. Eighteen months later the patient requested a further course of isotretinoin for his acne. Once again his asthma deteriorated, and treatment was withdrawn after two weeks.

    Pulmonary side effects of isotretinoin have not been widely reported. However, a case of exercise induced bronchoconstriction was reported in an atopic patient after oral isotretinoin treatment.1 Additionally, over the past 10 years the manufacturers of Roaccutane have received 31 reports of asthma occurring during treatment, of which 18 can be substantiated. In a controlled study patients with acne taking isotretinoin showed a significant reduction (approximately 0.5 litres) in the forced expiratory flow rate at 50% vital capacity, which causes a distortion in the shape of the flow volume loop and attests to small airway disease.2 In the treatment of systemic sclerosis isotretinoin has been reported to cause an eosinophilic pleural effusion3 and to be associated with a decline in lung volumes and decreased carbon monoxide transfer.4 Finally, the manufacturers of isotretinoin have on record isolated reports of pleural effusion, interstitial fibrosis, recurrent pneumothorax, pulmonary granulomata, and deterioration in lung function tests occurring during, but not necessarily attributable to, treatment with isotretinoin.

    Retinoids may produce a drying effect on the respiratory tract similar to that which occurs in the skin and mucous membranes, and this may in some way increase the tendency towards asthma in atopic patients.1

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    View Abstract